New Mexico, 2006

High Wind in New Mexico, November 14, 2006

November 14, 2006 · NWS ABQ · 3 events in 3 counties and zones

Strong northwest winds developed along the central mountains and into eastern New Mexico as cold front and upper level disturbance moved across northern sections of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong northwest winds developed along the central mountains and into eastern New Mexico as cold front and upper level disturbance moved across northern sections of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 14, 11:00 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Nov 14, 11:00 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MST TUE NOV 14 2006

.UPDATE...UPGRADED WIND ADVY TO HIGH WIND WARNING FOR ZONES 5 AND
11.

&&

.PREV DISCUSSION 259 AM MST TUE NOV 14 2006...TROUGH ALOFT FROM
SOUTHERN SASKATCHEWAN SOUTHWEST TO WESTERN ARIZONA WILL MOVE RAPIDLY
EASTWARD DURING THE DAY TODAY...WITH ASSOCIATED SURFACE LOW DIVING
RAPIDLY FROM CENTRAL WYOMING TO THE TEXAS PANHANDLE BY THIS EVENING.
MUSCULAR COLD FRONT WITH GOOD DYNAMIC SUPPORT WILL DROP SOUTHWARD
ACROSS THE COLORADO BORDER STARTING THIS MORNING...WITH RAPID
INCREASES ON TAP FOR WEST WIND SPEEDS OVER THE WESTERN HALF OF THE
STATE...AND THIS WILL SPREAD TO THE EASTERN HALF BY THIS AFTERNOON.
WIND SPEEDS WILL PEG REGULARLY IN THE HIGH 20S KTS SUSTAINED WITH
CONSIDERABLY STRONGER GUSTS AS EVEN MODEST AMOUNTS OF MOMENTUM FROM
180 KT JETSTREAK ALOFT WILL MIX DOWN TO THE SURFACE WITH DAYTIME
HEATING. AS TROUGH AND ASSOCIATED SURFACE LOW MOVE RAPIDLY INTO THE
MIDDLE ARKANSAS VALLEY AFTER TONIGHT...WIND SPEEDS WILL DROP OFF
GRADUALLY FROM WEST TO EAST...WITH SOME LATE NIGHT GUSTS STILL AN
ISSUE ALONG THE TEXAS BORDER.

FIRE WEATHER...WILL SET RED FLAG WARNING FOR ZONE 108...WITH WIND
SPEEDS WELL IN EXCESS OF THRESHOLDS...CONSIDER FIRE DANGER TO BE
WORTHY OF FLAG ALTHOUGH HUMIDITIES ARE EXPECTED TO REMAIN
MARGINALLY ABOVE 15 TO 20 PERCENT.

WITH TROUGH PASSAGE...WEDNESDAY WILL BE CALM WITH SUNNY SKIES IN
BROAD NORTHWEST FLOW...AS RIDGE ALOFT BUILDS FROM EASTERN PACIFIC
NORTHEAST TO THE CANADIAN PRAIRIES. WITH GRADUAL WARMING TREND
UNDERWAY AND SUNNY SKIES...WORK WEEK SHOULD WIND UP ON A FAIR
WEATHER NOTE...WITH NEXT MODEST SHORTWAVE WORKING TOWARD NORTHERN
NEW MEXICO FROM THE EAST CENTRAL PACIFIC DUE IN FOR THE WEEKEND.

SHY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  22  48  22 /  10   0   0   0
GALLUP..........................  56  18  53  13 /   0   0   0   0
GRANTS..........................  57  18  53  16 /   0   0   0   0
GLENWOOD........................  66  29  64  25 /   0   0   0   0
CHAMA...........................  42  12  45  12 /  70  10   0   0
LOS ALAMOS......................  52  22  48  25 /  10   0   0   0
RED RIVER.......................  44  11  43  10 /  50  20   0   0
TAOS............................  48  13  48  10 /  30   0   0   0
SANTA FE........................  51  20  49  20 /   0   0   0   0
SANTA FE AIRPORT................  53  24  50  23 /   0   0   0   0
ESPANOLA........................  55  21  53  20 /  10   0   0   0
ALBUQUERQUE HEIGHTS.............  59  33  54  32 /   0   0   0   0
ALBUQUERQUE VALLEY..............  61  26  55  25 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  54  29  51  29 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  61  31  56  31 /   0   0   0   0
SOCORRO.........................  64  27  59  25 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  54  23  49  27 /   0   0   0   0
MORIARTY/ESTANCIA...............  58  25  53  21 /   0   0   0   0
CARRIZOZO.......................  64  30  59  22 /   0   0   0   0
RUIDOSO.........................  62  29  54  25 /   0   0   0   0
RATON...........................  55  19  50  14 /   0   0   0   0
LAS VEGAS.......................  55  22  52  23 /   0   0   0   0
ROY.............................  58  27  52  26 /   0   0   0   0
CLAYTON.........................  60  27  51  26 /   0   0   0   0
SANTA ROSA......................  67  31  58  27 /   0   0   0   0
TUCUMCARI.......................  70  30  57  27 /   0   0   0   0
FORT SUMNER.....................  72  30  59  26 /   0   0   0   0
CLOVIS..........................  71  33  57  28 /   0   0   0   0
PORTALES........................  73  33  61  27 /   0   0   0   0
ROSWELL.........................  74  39  59  30 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 6 PM THIS AFTERNOON FOR NMZ005-NMZ011.

WIND ADVISORY UNTIL 6 PM MST THIS AFTERNOON FOR
NMZ001-NMZ002-NMZ003-NMZ004-NMZ008-NMZ009-NMZ010-NMZ012-
NMZ014-NMZ015-NM016-NM017-NMZ026.

WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR
NMZ006-NMZ007-NMZ013-NMZ018-NMZ019-NMZ020-NMZ021.

RED FLAG WARNING UNTIL 4 PM MST THIS AFTERNOON FOR NMZ108.

&&

25
Hazardous weather outlook, Nov 14, 5:36 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 AM MST TUE NOV 14 2006

NMZ001>021-026-151300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
536 AM MST TUE NOV 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR PORTIONS OF THE
EAST CENTRAL AND SOUTHEAST PLAINS WHERE LOW HUMIDITIES COMBINED WITH
STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

A WIND ADVISORY IS IN EFFECT TODAY FOR ALL OF NORTH AND CENTRAL
NEW MEXICO. EXPECT RAPID INCREASES IN WIND SPEED AFTER DAYBREAK IN
WESTERN NEW MEXICO...AND THESE WILL SPREAD TO EASTERN NEW MEXICO
BY EARLY AFTERNOON. GUSTY AND HAZARDOUS WINDS WILL PERSIST NEAR
THE TEXAS BORDER OVERNIGHT...BUT WILL DECREASE GRADUALLY ELSEWHERE
IN THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY TO MONITOR WIND SPEEDS
AND REPORT OBSERVED WIND DAMAGE. SPOTTER ACTIVATION MAY BE
REQUIRED NEAR THE TEXAS BORDER THROUGH LATE THIS EVENING AS
DANGEROUSLY GUSTY WINDS WILL REMAIN STRONG.

SHY

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northeast Highlands

When
November 14, 12:30 PM MST to 2:00 PM MST
Where
Northeast Highlands forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter

High Wind, Central High Plains/Estancia Valley County

When
November 14, 12:53 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

High Wind, Curry

When
November 14, 5:55 PM MST
Where
Curry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6454, 6455, 6456.